Posted by sczacovi on February 20, 2004, at 8:56:53
In reply to Re: Barb, Re: Lamictal side effects » Dalilah, posted by Barbara Cat on August 3, 2003, at 13:52:10
I have a 12 year old son who was diagnosed with epilepsy when he was 8 years old. He was put on depakote and his seizures stopped, but he started getting very aggressive and mean. He would hurt his 3 year old brother on purpose, didn't seem to know the consequence of his actions and got hyper. The doctor then diagnosed him with adhd and put him on all different types of meds with the depakote. He was on concerta (made him more hyper), paxil (made him sleepy and more depressed) and risperdal (which totally put him in a severe depression) and straterra (which did nothing). I had enough. I told the doctor that I thought that the depakote was the whole problem and the other meds where just making it worse. I said we should clean out his system and get him off all meds to see if his behavior changes. He was clean and did o.k. but now he was not on any seizure medication and he was having a lot more seizure activity. I finally went to a new doctor at Children's Memorial and she put him on lamictal. Over time he got better, but he still had that anger thing and he would easily be brought to tears. Before he was diagnosed with seizures, it seemed he didn't know how to act socially. He was very immature for his age and he would breakdown and cry if things didn't go his way. For instance, if we were playing a board game and he lost, he would cry horribly. He doesn't know how to make friends and he's never been asked over to anyone's house. So, before all the meds he cried a lot, didn't like attention, lacked self-esteem and self confidence and was very disorganized. He was never aggressive. He started talking about suicide so we went to a neuropsychologist that said he was bipolar. He is now on lamictal, zyprexia and adderall. We had to decrease his adderall to 10mg because 20mg made him worse. The doctor said that's probably because he is not adhd. When you give someone meds for something that he doesn't have, it tends to make them worse. So now he are going to individual therapy, family therapy and seeing a psychiatrist. My husband and I are so frustrated. I'm doing all kinds of research and there are probably about 1,000 mood disorders he could fit. Now I'm thinking that before he went on any meds for anything, he was never aggressive, just wishy-washy crying, that maybe the meds are making him seem bipolar? It's like now he is aggressive/depressed where before meds he wasn't. Can these meds give you symptoms of other disorders? We put him through a lot of psychological testing and we will get the results next month. Hopefully they can pinpoint what the ++++ is wrong and we can get him healty again.